Vitamin D supplements could cause side effects if taken in high dose

WHAT YOU NEED TO KNOW:


  • Vitamin D is important for immune system health, prompting some people to believe that it may help reduce the risk of contracting Covid-19.
  • Taking more than 4,000 international units of vitamin D daily can cause side effects like nausea, vomiting, weakness, and abdominal pain.
  • When the amount of Vitamin D in the body becomes toxic, it’s best to stop taking it and avoid vitamin D foods.

Vitamin D is important for immune system health, prompting some people to believe that it may help reduce the risk of contracting Covid-19.

Though studies show that having healthy levels of vitamin D can help keep your immune system healthy and may protect against respiratory illnesses in general, taking the supplement in high doses can cause unpleasant side effects.

Vitamin D is fat-soluble. That means, it can accumulate in the body’s fat stores, possibly reaching toxic levels.

To avoid vitamin D toxicity, most adults should not take more than 4,000 IU/day of vitamin D supplements. 

Therefore, if you’re taking a vitamin D supplement you should have your blood levels checked every three to six months, according to Rajsree Nambudripad, MD, an integrative medicine specialist with Providence St. Jude Medical Center.

A healthy range for vitamin D blood concentration is between 60-80 ng/ml. So, you should stop taking any vitamin D supplements if blood levels exceed 100 ng/ml, which is when side effects may appear, says Nambudripad. 

Vitamin D toxicity occurs when vitamin D reaches a concentration of at least 150 ng/ml in a person’s blood.

Potential side effects of vitamin D toxicity include: nausea, vomiting, abdominal pain, loss of appetite, weakness, excessive thirst and urination, kidney stones, confusion, and pain.

Extremely high levels of vitamin D can lead to kidney failure, an irregular heartbeat, and even death.

However, vitamin D toxicity is rare: “Generally you have to take a lot of vitamin D daily before you start to have toxic effects,” says Erin R. McNeely, MD, an internist with Spectrum Health. 

Some of the side effects of vitamin D toxicity are due to and/or exacerbated by the fact too much vitamin D can cause hypercalcemia, or when blood levels of calcium are too high. That’s because vitamin D facilitates the absorption of calcium. 

If you experience any side effects of vitamin D toxicity, McNeely recommends stopping your supplement and avoiding calcium-rich foods like dairy, which can contribute to hypercalcemia. In most cases, that’s all the treatment that is needed. Yet, some with hypercalcemia might also need IV hydration. 

Source: Insider


Related Posts

Leave a Reply

Your email address will not be published. Required fields are marked *